What Does an Overdose Feel Like?

The CDC states that an overdose occurs when “a drug is eaten, inhaled, injected or absorbed through the skin in excessive amounts and injures the body.”5 Consider that 52,404 people in the U.S. lost their lives to drug overdoses in 2015 alone.1 Overdose symptoms, however, may vary depending on the drug.

Opioid Overdose

Signs of depressant drug overdose (e.g. heroin, morphine, oxycodone, fentanyl and methadone) include the following:6

  • Shallow breathing or cessation of breathing
  • Snoring or gurgling sounds (an indication a person’s airway is partly blocked)
  • Blue lips or fingertips
  • Floppy arms and legs
  • No response to stimulus
  • Disorientation
  • Unconsciousness (cannot be awakened)

Opioids, benzodiazepines, barbiturates and alcohol all suppress the central nervous system, producing a calming effect. When taken in excessive amounts or in combination, these drugs can fatally decrease breathing and heart rates.

Fentanyl Overdose

  • Blue lips (20%)
  • Gurgling sounds with breathing (16%)
  • Stiffening of the body or seizure-like activity (13%)
  • Foaming at the mouth (6%)
  • Confusion or strange behavior before becoming unresponsive (6%)

Fentanyl is 50 to 100 times more powerful than morphine, so it is not surprising experts attribute a large portion of the increase in opioid-related overdoses to this drug.

A major characteristic of a fentanyl overdose is the rapid speed of the overdose. An estimated 75% of 60 participants in a Centers for Disease Control and Prevention study said overdose symptoms occurred within seconds to minutes: “They don’t even have time to pull the needle out [of their body] and they’re on the ground.”

Whereas when a person overdoses on heroin, he or she may take the drug and be able to carry on a conversation for a few moments. Some of the symptoms noted in this study closely mirror the general symptoms listed above.7

Alcohol Overdose

  • Disorientation
  • Loss of coordination
  • Vomiting
  • Seizures
  • Irregular or slowed breathing
  • Blue-tinged or pale skin
  • Low body temperature (hypothermia)
  • Stupor (being conscious but unresponsive)
  • Unconsciousness (passing out)

When a person drinks excessively, their blood-alcohol concentration (BAC) can become dangerously high. In extreme cases, it is possible for a person to overdose on alcohol, also called alcohol poisoning or acute intoxication. Furthermore, one has to consider alcohol is commonly abused with other substances, thereby increasing the risk of a fatal overdose. Signs of acute alcohol intoxication or overdose include any of the following:6

Stimulant Overdose

  • Chest pain
  • Disorientation/confusion
  • Severe headache
  • Seizures
  • High temperature (overheating without sweating)
  • Difficulty breathing
  • Agitation and paranoia
  • Hallucinations
  • Unconsciousness

Amphetamine or stimulant overdose increases the risk of heart attack, stroke, seizures and drug-induced psychotic episodes.6

Who Is Prone to an Overdose?

  • The highest rate of drug overdose deaths in 2015 was among adults aged 45-54.
  • Drug overdose rates for adults aged 25-34, 35-44, 45-54, and 55-64 were more than double the rate for people aged 15-24, and more than 3.5 times the rate for those 65 and over.
  • Of 52,404 drug overdose deaths in 2015, 19,447 females and 32,957 males lost their lives, but evidence shows the mortality gender gap is closing.1
  • People with the highest risk of overdosing on prescription opioids use them non-medically more than 200 days a year.2
  • Multiple studies indicate that people who abuse multiple drugs are more prone to fatal overdoses, which makes sense. It is difficult to assess the role of polysubstance abuse in overdose deaths because coroner reports often do not list all of the drugs found in a deceased addict’s system.

The Face of Overdoses

Not long ago, the word overdose conjured up images of diehard junkies in decrepit crack or drug houses. The tragic reality is that people of all ages and walks of life are overdosing on drugs, and moreover, prescription drug overdoses have escalated at alarming rates.

Personal stories of loss fill the pages of large and small newspapers, and are broadcast on local and national newscasts.  The accounts serve as warnings to all of us about the dangers of drug addiction.

Los Angeles County, California

In Los Angeles County (population 10.02 million population), 19-year-old Katie Dix fatally overdosed at the Hard Summer rave at the Los Angeles County Fairgrounds. According to the Los Angeles County coroner, Dix died of multiple drug intoxication after she was found unresponsive.

Dix collapsed after ingesting a drug she thought was pure Molly (Ecstasy). The lawsuit filed by her parents alleges the rave was overcrowded and understaffed, and medical response was delayed by 30 minutes, during which time Dix suffered cardiac arrest.

By the time she arrived at Pomona Valley Hospital Medical Center, she was nonverbal, with saliva bubbling from the corners of her mouth. The lawsuit contends Dix could have been saved with timely medical treatment.

Ecstasy can cause body temperatures to increase to as high as 109 degrees, causing organ failure. Dehydration can pose a problem, but drinking too much water can cause sodium levels to crash, triggering seizures which block oxygen to the brain.3

Wayne County, Ohio

In the small rural town of Blanchester, Ohio, in Wayne County (population 4,900), opioid overdoses robbed one family of two adult children. Heather Himes, 31, died of an opioid overdose at the family farmhouse, inside a first-floor bathroom overlooking pastoral fields of corn and soybeans.

 

When her father unlocked the bathroom door, he discovered his daughter slumped over, a syringe at her side. Nine months later, her brother, Eugene Winemiller, 37, overdosed at his mother’s home, just 10 days after an earlier overdose was reversed with naloxone.4

 

Regardless of the setting, people who overdose from drugs often die alone or in the hospital after suffering irreversible damage to major organs.

 

What Is Naloxone and How Does It Help With Overdoses?

Naloxone (brand name Narcan) is a drug used exclusively to reverse an opioid overdose.

  • It has been the subject of increasing media attention since the U.S. Food and Drug Administration approved a nasal spray version of the drug in November 2015.
  • Many communities have ordered naloxone for police departments because it is easily administered and can reverse potentially fatal respiratory depression within minutes.
  • A huge problem is many addicts treated with naloxone are arrested for illegal drug possession and left to suffer the agonizing consequences of withdrawal in jail, without any drug treatment. Other addicts are revived with naloxone, only to succumb to a fatal overdose later.
  • Some experts liken naloxone to putting a small bandage on a gaping wound, while others sing its praises, saying it gives addicts another day of life, another shot at treatment. Without proper intervention and treatment, the likelihood is high that a person rescued from the throes of an opioid overdose with naloxone will suffer recurrent overdoses, one of which may prove fatal.8

 

What Other Treatment Options Are Available for Drug Overdoses?

Naloxone is only used to reverse opioid overdoses. So when people overdose on other drugs, prompt medical intervention may be able to save them.

  • A person overdosing on sedatives may need his or her stomach pumped, or a charcoal agent inserted in the stomach to absorb the harmful drugs.
  • In the case of stimulants, blood pressure can be reduced with medication, while sedatives or antipsychotic medications can be prescribed to calm people down.5
  • If a person shows signs of alcohol poisoning, careful monitoring in the hospital may be adequate until alcohol has left their system. When treatment is required, this may include any of the following:9
    • Intubation: Insertion of a tube into the mouth and windpipe to open the airway, remove any blockages and aid breathing.
    • Intravenous drip: Fluids administered directly in the vein to help normalize water, blood sugar and vitamin levels.
    • Catheterization: A catheter (thin tube) placed in the bladder to drain urine into a bag, preventing accidents.

Contact Promises Today for a Confidential Assessment.
Call 844-876-5568 or fill out the form below.